Indiana, 2014Hail and Damaging Winds in Indiana, May 21, 2014
May 21, 2014 · NWS ILN · 5 events in 2 counties and zones
Thunderstorms developed in an unstable air mass ahead of a cold front. These thunderstorms were capable of producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an unstable air mass ahead of a cold front. These thunderstorms were capable of producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 2:30 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, May 21, 2:30 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED MAY 21 2014
.SYNOPSIS...
THUNDERSTORMS WILL OCCUR TONIGHT AHEAD OF A SOUTHWARD ADVANCING
COLD FRONT WHICH WILL CROSS THE OHIO RIVER TOWARD SUNRISE. IN THE
WAKE OF THIS FRONT...HIGH PRESSURE WILL THEN BRING FAIR WEATHER TO OUR
AREA FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SPLIT FLOW MID/UPR LEVEL FLOW PATTERN WITH CLOSED LOW OVER THE SW
U.S. AND RIDGE FROM THE GULF STATES INTO THE LOWER MS VLY. BAND OF
W-NWRLY MID LEVEL FLOW AROUND THE PERIPHERY OF THIS MID LEVEL RIDGE
ACRS THE GREAT LAKES OHIO VALLEY. FLOW TO BECOME MORE NWRLY OVERNIGHT
WITH SFC FRONT DROPPING SE THRU OHIO VALLEY LATE TONIGHT.
MAIN CONVECTIVE ACTIVITY WILL OCCUR IN WARM SECTOR ASSOCIATED WITH
WEAK PERTURBATION EMBEDDED IN THE FLOW MOVG THRU INDIANA. EXPECT
AIRMASS TO CONTINUE TO DESTABILIZE WITH SFC TD/S IN THE MID/UPR
60S AND TEMPS AROUND 80...SUPPORTING MODERATE INSTBY WITH MLCAPE
OF 1500-2500 J/KG. BEST INSTBY TO OCCR OVER SW. BULK SHEAR AROUND
30-35 KTS WILL HELP ORGANIZE STORMS. EXPECT INITIAL GENESIS REGION
OVER NRN INDIANA INTO WEST CENTRAL OHIO WITH STORMS DROPPING SE
THRU ILNS FA DURG AFTN/EVE HOURS.
LOOKING AT THE POTENTIAL FOR SEVERE WEATHER MAIN TIMING INDICATED
FROM CONVECTIVE ENABLING MODELS WILL BE THRU 9 PM. ILN/S 17Z
SOUNDING SHOWS DECAPE VALUE AROUND 1000 J/KG IN RESPONSE TO MID
LEVEL DRY AIR. THEREFORE DAMAGING WINDS WILL BE A THREAT INTO
EARLY EVENING. GIVEN WBZ HEIGHT AND INSTBY...LARGE HAIL WILL ALSO
BE A THREAT. A BRIEF TORNADO CAN NOT BE RULED OUT EARLY WITH
SUPERCELLS BEFORE STORMS EVOLVE INTO A LINE.
HAVE BUMPED POPS UP TO CATEGORICAL INTO THE EARLY EVENING AND THEN
DIMINISH THESE POPS FROM NW TO SE OVERNIGHT.
COOLER AND DRIER AIR WILL BEGIN TO FILER IN FROM THE NW LATE TONIGHT
WITH LOWS RANGING FROM THE UPPER 50S NW TO THE LOWER/MID 60S SE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SPLIT FLOW MID/UPR LEVEL FLOW PATTERN WITH CLOSED LOW OVER THE SW
U.S. AND RIDGE OVER THE GULF STATES. BAND OF W-NWRLY MID LEVEL FLOW
TO BECOME MORE NWRLY. FRONT NEAR OHIO RIVER EARLY ON THURSDAY WILL
SLIP SOUTH OF THE REGION. MOST OF THE CWA WILL BE RAIN FREE BY
DAYBREAK...WILL ONLY KEEP SLIGHT CHC OF PRECIP VERY EARLY THURSDAY.
NORTHWESTERLY FLOW WILL BRING DRIER AIR INTO THE REGION WITH
SEASONABLE TEMPERATURES AND FAIR WEATHER. EXPECT THURSDAYS HIGHS TO
RANGE FROM THE LOWER 70S NW TO NEAR 80 SE.
SFC HIGH HIGH PRESSURE WILL SLOWLY BUILD SOUTHEAST BECOMING CENTERED
OVER THE REGION BY THE END OF THE WEEK. SURFACE WINDS WILL REMAIN
NORTHWESTERLY THURSDAY NIGHT WITH SKIES BECOMING MOSTLY CLEAR.
THURSDAY NIGHTS LOWS TO RANGE FROM THE UPPER 40S NW TO THE LOWER 50S
SE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE TRAVELING ON A NORTHWEST UPPER FLOW SHOULD
KEEP DRY CONDITIONS OVER THE REGION SATURDAY AND SUNDAY. THOUGH
MAJOR WEATHER MAKING SYSTEMS AND LARGE SCALE FORCING WILL BE
ABSENT...A MORE UNSETTLED PATTERN WILL EMERGE ON MONDAY AND
TUESDAY...WHEN MID LEVEL SHORTWAVE ENERGY MOVING OVER AN UNSTABLE
AIRMASS WILL PRODUCE A CHANCE OF THUNDERSTORMS. THUNDERSTORMS
CHANCES MAY BE ENHANCED ON WEDNESDAY DUE TO INCREASED INSTABILITY
UNDER AN UPPER TROUGH.
TEMPERATURE REGIME WILL FEATURE A WARMING TREND. HIGHS WILL START
OUT IN THE MID 70S SATURDAY AS THE HIGH MOVES IN...BEFORE RISING
WELL INTO THE 80S BY TUESDAY UNDER WARM ADVECTION IN THE RETURN FLOW
BEHIND THE HIGH CENTER.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON
NEAR THE NORTHERN TAF SITES IN AN AXIS OF LOW LEVEL CONVERGENCE.
ONCE THIS CONVECTION GETS GOING...IT SHOULD DEVELOP INTO A BROKEN
LINEAR STRUCTURE AS IT MOVES SOUTHEAST THROUGH THE TAF SITES AS IT
FEEDS ON A MOIST AND UNSTABLE AIRMASS. THUNDERSTORMS WILL BE
CAPABLE OF CONTAINING DAMAGING WINDS AND LARGE HAIL WITH BRIEF
MVFR TO IFR VISIBILITIES. ONLY GENERIC MVFR CONDITIONS WITH
THUNDERSTORMS HAVE BEEN PLACED IN THE TAFS ATTM...ALLOWING SHORT
TERM RADAR TRENDS DICTATE THE POTENTIAL FOR DETAILS AND AMENDMENTS.
FOR TONIGHT...MAIN CONVECTION SHOULD BE PUSHING SOUTH OF THE OHIO
RIVER. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST.
IT APPEARS THAT THE FORCING WITH THE FRONT ITSELF WILL BE WEAK AT
BEST AND MOST CONVECTION IS EXPECTED TO WANE ACRS THE REGION THIS
EVENING WITH DECREASING INSTABILITY. SKIES WILL LIKELY GO PARTLY
CLOUDY OVERNIGHT AND WITH RECENT RAINFALL...SOME MVFR TO LOCALLY
IFR MIST MAY DEVELOP. THE FOG POTENTIAL WILL BE PARTICULARLY HIGHER
ACRS THE SRN TAF SITES WHERE FRONTAL PASSAGE WILL NOT OCCUR UNTIL
NEAR OR AFTER SUNRISE.
ON THURSDAY...FRONT PUSHES SOUTH OF THE REGION. CAA BEHIND THE
FRONT ALONG WITH 850 MB MOISTURE WILL EVENTUALLY ALLOW A BROKEN
CUMULUS DECK TO DEVELOP.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 21, 2:23 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
323 AM EDT WED MAY 21 2014
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220730-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
323 AM EDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF A COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, May 21, 4:36 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 WNW TIPP CITY 39.99N 84.26W
05/21/2014 E1.00 INCH MIAMI OH TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL ON NASHVILLE RD WEST OF I-75.
&&
KURZLocal storm report, May 21, 4:39 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
539 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL WESTVILLE 40.11N 83.84W
05/21/2014 E2.00 INCH CHAMPAIGN OH PUBLIC
TIME ESTIMATED FROM RADAR.
&&
KURZLocal storm report, May 21, 4:50 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL TIPP CITY 39.96N 84.18W
05/21/2014 M1.00 INCH MIAMI OH AMATEUR RADIO
ALSO 50 MPH MEASURED WINDS.
&&
KURZLocal storm report, May 21, 4:58 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FLOOD SPRINGFIELD 39.93N 83.81W
05/21/2014 CLARK OH PUBLIC
FLOODING DERE RD AREA
0542 PM HAIL GREENVILLE 40.10N 84.62W
05/21/2014 E1.00 INCH DARKE OH TRAINED SPOTTER
&&
HUGHESLocal storm report, May 21, 4:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL HUBER HEIGHTS 39.86N 84.11W
05/21/2014 E0.75 INCH MONTGOMERY OH TRAINED SPOTTER
&&
HUGHESLocal storm report, May 21, 5:07 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL HUBER HEIGHTS 39.86N 84.11W
05/21/2014 E0.50 INCH MONTGOMERY OH TRAINED SPOTTER
&&
HATZOSThunderstorm Wind, Ripley
- When
- May 21, 5:08 PM EST to 5:12 PM EST
- Where
- Ripley County, 0.69 mi N of Napoleon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.210, -85.330
One tree and one tree limb were knocked down by a thunderstorm wind gust.
Hail, Ripley
- When
- May 21, 5:17 PM EST to 5:21 PM EST
- Where
- Ripley County, 0.69 mi N of Holton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -85.380
Thunderstorm Wind, Ripley
- When
- May 21, 5:24 PM EST to 5:28 PM EST
- Where
- Ripley County, 1.28 mi WSW of Rexville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.940, -85.350
The side of a barn and roof were damaged, a shed was moved, and trees were downed due to thunderstorm winds.
Thunderstorm Wind, Ripley
- When
- May 21, 5:45 PM EST to 5:49 PM EST
- Where
- Ripley County, 0.88 mi NE of Rexville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.960, -85.320
Several trees were downed due to thunderstorm winds.
Thunderstorm Wind, Switzerland
- When
- May 21, 6:10 PM EST to 6:14 PM EST
- Where
- Switzerland County, Vevay to 0.55 mi E of Vevay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -85.070
One large tree was downed on Market Street and a few other tree limbs were downed in the town of Vevay due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518265, 518263, 518266, 518267, 518269.